Tuesday, July 22, 2014
Monday, November 23, 2009 jman412, Community Member, asks

Q: How can I convince my wife there are personality changes since she went on Topamax?

my wife doesn't believe there have been personality changes coincident with the use of topamax to treat migraines. Because the topamax has helped in the severity of the migraines, she gets defensive and tends to blame all problems on me (I'm no angel but I'm not a devil either). Since I am not the patient, I can't go to the doctor. Any ideas to help? She's currently taking 200mg/day

Answer This
Answers (8)
KRAZYKAT, Community Member
11/23/09 6:52pm

Well?  I had every side effect there was while I was Topamax....I believe you.  While the Dr can't give you any imput, you can leave a msg for him regarding your wife and see if maybe he has any suggestions for her.. 

Reply
jman412, Community Member
11/24/09 10:01am

Thanks for your response.  Here's a question.  Since she doesn't see the personality changes now, will she look back at the past couple of years and see them for what they were, or will she still remember everything the way she sees it now on the medication?

Reply
DeeNee, Community Member
11/25/09 1:08pm

To be honest you can't she will have to see it for herself and experience it. If you bring it up repeatedly it may make her even more defensive. She will see it and others may bring it to light also just try to be patient or even suggest counseling for the two of you not just for her. But trust me no finger pointing and patience is truly needed. Let her, if you can and if she will, pick the counselor. Even though it could have occurred about the same time other things could have impacted it also. Once again be patient.

Reply
Nancy, Community Member
11/25/09 5:13pm

Why don't you go to the doctor with her and get involved with her care.  I am taking 200 mg myself (I previously took 400 mg) and, although I don't think my personality changed, I did have blips in my recall of words occasionally.  My husband takes an interest in my health and often goes to the doctor with me.  "We are a team," he says.  She might enjoy your interest.

Reply
shade, Community Member
11/26/09 6:42pm

 

Wow, this is familiar. I have suffered horrible migraines for the last 17 years and tried Topamax two years ago. I almost ended up in the pysic ward. Have your wife google this medicine and look at the side effects. I was only able to get help once my parents came for a visit and I drove them around on a sight seeing tour. They were so frightened of my behaviour. I trust my family and was able to look at this and go to my doctor who imedialtyl took me off this medicine. Yes it helped my migraines, how ever just prior to my parents visit, I became violent to my husband by throwing pots at him. He actually had to call the police as I could not calm down. I really thought he was crazy and causing my upset. Some people will have psychotic experiences on this medicine. If your Doctor is aware they will advise your wife. Don't let her not get to see her Dr. Kind Regards, Jodie

Reply
Animal Lover, Community Member
11/26/09 11:26pm

My experience with Topamax was very aggravating. I've actually been home bound for the last 3 1/2 months because of daily migraines. We have finally found something that has relieved the daily headaches and lessened the migraines. I gave up Topamax for Depakote! I don't have near the side effects with the Depakote that I had with Topamax.With the Topamax,I had major memory problems. Also when I was just talking,I would see the word or object, but I couldn't get the brain to move it to my mouth to respond verbally. just that side effect alone caused so much aggravation, I would stop talking to people or find other ways to communicate.

You might want to talk to her dr. and explain to him what has been happening. The dr.s do depend on the people closest to the patient to give them feedback. My dr always listens to my husband becase he can get a more objective view on how things are effecting me.

 

To me, Topamax is not a help, but a hinderance. I'm sure it helps many people, but there are those of us who don't get any benefits,only problems. Please let her dr know so he may be able to come up with solutions or suggestions for the problems. Topamax does cause personality changes. I hope you and your wife find the help you are looking for. There are other things that work just as well or better with out the side effects!

 

Good luck and Happy Holidays

 

Tina

 

 

Reply
Sue, Community Member
11/28/09 6:56pm

I took Topamax for 3 months.  The side effects kind of happened slowly so I didn't realize how affected I was until I stopped taking it.  I have never had anxiety problems in my life until Topamax.  It was awful and did not help my migraines at all.  Luckily when I stopped, all the side effects went away.

Reply
weeks328, Community Member
10/16/12 11:10am

I was perscribed Topamax and didn't last a month!  I definitely experienced personality changes.  It was effective for the headaches but made me very agitated and on edge.  My mood totally ruined our family vacation to Disney! 

The vacation brought it to my attention and I went  to the doctor and asked to be switched to something else.  I didn't realize how bad I was until I was off it! 

Reply
Chris, Community Member
1/15/13 2:16pm

This is something I'm going through now. My wife went on Topamax about 4 months ago and she started feeling depression and loneliness daily. I tried to show her support her anyway I could. I told her she needs to see her doctor about all of this but all I received was the same response, "Why? So he can put me on more pills? I don't want more pills!" She started making impulsive decisions with no thought of repercussions in order to make her happy. She hopped on a flight to move back to the area she grew up right before xmas and called me a week later to say the marriage was over. She kept bringing up arguments from 7 years ago when I asked her to see a doctor regarding her panic and anxiety disorders. She has surrounded herself with people that haven't seen her in 20 years as all her friends here at home have also noticed the changes in her personality. Even her own family noticed it and she has avoided them for confronting her on it. She loves the fact that Topamax helps with migraines and causes weight loss so she defends it adamantly. All of this started when she went on this drug but she has cut herself out of communication with me, her husband, and her own family. I want to get her to see her psychiatrist but she won't do it. Don't know what I can do? 

 

Reply
Sam, Community Member
4/28/14 7:16pm

Hi Chris,

I notice it's been over a year since your post.  Did you get any resolution or have any advice?  My wife's personality changed as soon as she went on this med and she doesn't see it.  She wants a divorce and has been very impulsive on her decision making.  She is not the person I knew before the topamax and I do not know how to convince her to look at other alternatives because she cannot see this drug as a potential issue. 

 

Sam

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By jman412, Community Member— Last Modified: 04/28/14, First Published: 11/23/09